LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a medical oncologist, specializing in breast cancer, at the University of Michigan Rogel Cancer Center.

In regard to your recent column on side effects of aromatase inhibitors, there are other approaches to helping women stay on potentially life-saving anti-estrogen therapies in addition to “regular exercise and anti-inflammatory drugs.”

The first is to change from one of the three agents on the market to another, after a brief (two to five weeks) break to be certain that the symptoms truly are from the aromatase inhibitor. Approximately a third of patients find that they can tolerate the second aromatase inhibitor after changing.

Another option is the antidepressant duloxetine, which has been shown in a study to reduce symptoms in approximately one-half of patients compared with placebo, which is effective in about a third.

Still another option is acupuncture, which has similar effectiveness as duloxetine.

If these do not work, a woman can change from an aromatase inhibitor to tamoxifen, which is nearly as effective as an aromatase inhibitor and not as commonly, or severely, associated with the musculoskeletal symptoms. However, tamoxifen is associated with a slightly elevated risk of blood clot and endometrial cancer.

I also strongly agree with your comments regarding sexual side effects from aromatase inhibitor use. I appreciate your recommendation that a patient discuss use of intra-vaginal estrogen with her oncologist. Many gynecologists recommend low-dose vaginal estrogen based on assumptions that only small levels are absorbed, and perhaps none at all after long-term use. However, use of intra-vaginal estrogen has not been studied with sufficient care in women with estrogen receptor positive breast cancer taking adjuvant aromatase inhibitors to ensure its safety.

— Dr. Daniel F. Hayes

Dear Readers: I appreciate Dr. Hayes’ expertise and useful suggestions. Because the aromatase inhibitors are so effective at reducing recurrence of breast cancer, I hope these strategies will help women deal with these symptoms so they can stay on these potentially life-saving medicines.

Dr. Hayes also kindly provided references for his recommendations, which I have put on my Facebook page, facebook.com/keithroachmd.

Dear Dr. Roach: What vaccinations are appropriate for cancer patients, and which should be avoided during chemotherapy?

— K.C.H.

Dear K.C.H.: There are many different types of cancer and chemotherapy drugs, so for a precise answer you should check with your oncologist. But here are some general principles:

When possible, vaccines should be given prior to treatment.

Live virus vaccines are NOT given closer than four weeks prior to chemotherapy, and then only to people with certain types of cancer. They are not given to people with severe immunosuppression, such as after chemotherapy.

Live vaccines include the measles, mumps and rubella vaccine; the live (oral) polio vaccine, which has not been given in North America in decades; and the yellow fever vaccine.

Killed vaccines — such as pneumococcal vaccines; any of the diphtheria, tetanus and acellular pertussis vaccines; and the shingles vaccine — should be given, when appropriate, two or more weeks before chemotherapy. This allows the body to respond better to the vaccine.

The injection influenza vaccine is recommended for nearly all cancer patients.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2019/10/14/dr-roach-advice-women-taking-aromatase-inhibitors/40317497/